Colorado, 2016

High Wind in Colorado, February 19, 2016

February 19, 2016 · NWS GLD · 1 event in 1 county or zone

During the night a strong cold front moved through Yuma county. High winds moved in behind the cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the night a strong cold front moved through Yuma county. High winds moved in behind the cold front. The highest wind gust reported was 59 MPH at Wray.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 18, 10:14 PM MST, 3 hours 1 minute earlier.

Area forecast discussion, Feb 18, 10:14 PM MST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1014 PM MST THU FEB 18 2016

.UPDATE...
ISSUED AT 939 PM MST THU FEB 18 2016

GETTING GUSTS TO NEAR 60 MPH TO AROUND 65 MPH AS THE FRONT BEGINS
TO MOVE IN FROM THE NORTHWEST. THESE GUSTS CORRESPOND VERY WELL
TO THE STRONG 700 MB SUBSIDENCE AREA AND LARGE 3 HOUR PRESSURE
RISES. THE COMBINATION OF THESE 2 PARAMETERS MAKE IT ABOUT HALF
WAY THROUGH THE FORECAST AREA BY 12Z. THIS COMBINED WITH GUSTS
HAVING NO TROUBLE GETTING WELL ABOVE 60 MPH...HAVE DECIDED TO
ISSUE A HIGH WIND WARNING THROUGH THE REST OF NIGHT.

UPDATE ISSUED AT 839 PM MST THU FEB 18 2016

JUST COMPLETED ANOTHER UPDATE. PER LATEST GUIDANCE AND UPSTREAM
OBSERVATIONS...RAISED SPEEDS INTO THE WINDY CATEGORY. WILL
CONTINUE TO WATCH THE WINDS VERY CLOSELY. WINDS ARE KEEPING THE
TEMPERATURES UP WELL ABOVE CURRENT TRENDS. SO RAISED MINS
ACCORDINGLY.

UPDATE ISSUED AT 514 PM MST THU FEB 18 2016

MADE MINOR ADJUSTMENTS TO THE FORECAST FOR TONIGHT IN REGARDS TO
THE CLOUD COVER AND WINDS. ALSO RED FLAG WARNING THAT WAS IN
AFFECT FOR A PORTION OF THE AREA HAS BEEN ALLOWED TO EXPIRE.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 1256 PM MST THU FEB 18 2016

COLD FRONT WILL MOVE THROUGH TONIGHT BRINGING A THREAT OF BRIEF
GUSTY WINDS. NOCTURNAL TIMING SUGGESTS STRONGER WINDS WILL HAVE A
DIFFICULT TIME MIXING TO THE SURFACE WHICH IS CONFIRMED BY CROSS
SECTIONS OF MIXING HEIGHTS AND ISOTACHS. LATEST HI RES HRRR
GUIDANCE SHOWS MAX 10M WIND GUSTS OF 40-50KTS IN A NARROW BAND
RIGHT ALONG THE FRONT BETWEEN 04Z AND 06Z WITH WINDY BUT GRADUALLY
DIMINISHING WINDS LINGERING FOR A FEW HOURS AFTERWARDS. CANNOT
RULE OUT A FEW ISOLATED 50KT GUSTS BUT CONFIDENCE IS LACKING FOR
MORE WIDESPREAD THREAT AND HENCE WILL NOT ISSUE A WARNING ATTM.

OTHERWISE SLIGHTLY COOLER TEMPERATURES ON FRIDAY BUT STILL WELL
ABOVE NORMAL. SOUTHERLY WINDS WILL INCREASE NEAR THE COLORADO
KANSAS BORDER AND WITH DEW POINTS REMAINING VERY LOW MIGHT SEE
SOME ISOLATED CRITICAL FIRE WEATHER CONDITIONS MAINLY IN CHEYENNE
COUNTY COLORADO FRIDAY AFTERNOON. NEXT SHIFT WILL NEED TO CONSIDER
A HIGHLIGHT FOR THAT IF TRENDS CONTINUE...BUT WITH WARNING ALREADY
OUT FOR TODAY AND UNCERTAINTY ABOUT TOMORROW WILL NOT ISSUE
ANYTHING NEW ATTM TO AVOID CONFUSION.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 200 PM MST THU FEB 18 2016

FRIDAY NIGHT-SATURDAY...ZONAL FLOW ACROSS THE AREA WITH ONLY A FEW
HIGH CLOUDS FROM TIME TO TIME. NORTH TO NORTHWEST WINDS WILL BECOME
BREEZY TO WINDY DURING THE LATE MORNING THROUGH EARLY AFTERNOON
HOURS...QUICKLY DECREASING BY SUNSET. ABOVE NORMAL LOWS IN THE LOW
TO MID 30S WITH MUCH ABOVE NORMAL HIGHS IN THE LOW TO UPPER 60S.

SATURDAY NIGHT-SUNDAY...WEAK UPPER TROUGH MOVES IN FROM THE
WEST/NORTHWEST SUNDAY BRINGING ONLY SOME HIGH CLOUDS WITH IT.
LEADING EDGE OF A COLD FRONT MOVES IN LATE SATURDAY NIGHT WITH HIGH
PRESSURE BUILDING IN FOR SUNDAY. LOW TEMPERATURES WILL REMAIN ABOVE
NORMAL WITH UPPER 20S TO MID 30S. HIGH TEMPERATURES WILL BE
NOTICEABLY COOLER BUT STILL ABOVE NORMAL WITH MID 40S TO AROUND
50 IN FAR EASTERN COLORADO...LOW TO MID 50S EAST OF THE BORDER.

SUNDAY NIGHT-MONDAY...SFC HIGH MOVES SOUTHEAST TOWARD OMAHA DURING
THE NIGHT ALLOWING WINDS TO SLOWLY VEER TO THE SOUTHEAST AND SOUTH.
DURING THE DAY SOUTH WINDS INCREASE A BIT AND COULD BECOME BREEZY
WITH GUSTS OF 20 TO 25 MPH. A LARGE BATCH OF MID AND HIGH LEVEL
CLOUDINESS MOVES INTO THE AREA OVERNIGHT...EXITING DURING THE DAY
BUT COULD HAVE ANOTHER BATCH MOVE IN ON ITS HEELS. LOW TEMPERATURES
IN THE MID 20S WITH HIGHS IN THE UPPER 40S TO LOW 50S.

MONDAY NIGHT-TUESDAY...ANOTHER WEATHER DISTURBANCE AND COLD FRONT
MOVE THROUGH BRINGING POSSIBLY SOME GUSTY NORTH WINDS DURING THE
DAY. MODELS HAVE VARYING SOLUTIONS ON THE HANDLING/TIMING OF THE
WEATHER SYSTEM BUT THERE APPEARS TO BE ENOUGH MOISTURE TO PRODUCE
SOME PRECIPITATION DURING THIS TIME PERIOD. LOW TEMPERATURES IN THE
MID 20S TO LOW 30S WITH HIGHS IN THE LOW TO UPPER 40S.

TUESDAY NIGHT-WEDNESDAY...BROAD UPPER RIDGING STARTS TO MOVE IN FROM
THE WEST. CLOUDS QUICKLY CLEAR THE AREA TUESDAY NIGHT LEAVING A
MOSTLY SUNNY SKY FOR WEDNESDAY. LOW TEMPERATURES WILL APPROACH
NORMAL FOR THIS TIME OF YEAR WITH LOW TO MID 20S. HIGH TEMPERATURES
GENERALLY IN THE MID 40S TO LOW 50S...COULD BE A FEW DEGREES HIGHER
PER ECMWF/GFS 850MB TEMPERATURES.

WEDNESDAY NIGHT-THURSDAY...WEATHER SYSTEM MOVING DOWN FROM CANADA
PUTS A DENT IN THE APPROACHING RIDGE THUS KEEPING AFTERNOON
TEMPERATURES IN THE MID 40S TO LOW 50S. THIS AFTER MORNING LOWS IN
THE LOW TO MID 20S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1010 PM MST THU FEB 18 2016

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. MAIN STORY THROUGH
THE FIRST 6 TO 9 HOURS WILL BE VERY WINDY CONDITIONS AND LLWS.
STRONG COLD FRONT AND WINDS CURRENTLY PUSHING THROUGH THE AREA AT
THIS TIME. UNTIL AROUND 09Z OR 10Z...SUSTAINED WINDS AT BOTH SITES
WILL BE NEAR 30 KNOTS WITH GUSTS 45 TO 50 KNOTS. AFTER THAT THE
WINDS WILL DECREASE AND BE LESS GUSTY WITH THE WINDS AT KMCK
DECREASING THE LAST. LLWS WILL OCCUR AT BOTH SITES THROUGH 14Z.

&&

.FIRE WEATHER...
ISSUED AT 200 PM MST THU FEB 18 2016

SATURDAY...WILL HAVE TO MONITOR FOR POSSIBILITY OF RH VALUES
APPROACHING 15 PERCENT AS AFTERNOON TEMPERATURES IN THE 60S
COMBINE WITH LOW DEWPOINT VALUES. NORTH/NORTHWEST WINDS OF 15 TO
25 MPH WITH HIGHER GUSTS WILL BE COMMON DURING THE LATE MORNING
THROUGH EARLY AFTERNOON HOURS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 5 AM MST /6 AM CST/ FRIDAY FOR
     KSZ001>004-013-014.

CO...HIGH WIND WARNING UNTIL 5 AM MST FRIDAY FOR COZ090>092.

NE...HIGH WIND WARNING UNTIL 5 AM MST /6 AM CST/ FRIDAY FOR
     NEZ079>081.

&&

UPDATE...BULLER
SHORT TERM...024
LONG TERM...99
AVIATION...BULLER
FIRE WEATHER...99
Hazardous weather outlook, Feb 18, 9:47 PM MST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
947 PM MST THU FEB 18 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
947 PM MST THU FEB 18 2016 /1047 PM CST THU FEB 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT WITH
WINDS SHIFTING TO THE NORTHWEST. WIND GUSTS TO 60 TO 65 MPH WILL
BE POSSIBLE LATE THIS EVENING INTO THE EARLY MORNING HOURS FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE FRIDAY
AFTERNOON ALONG THE COLORADO STATE LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Feb 18, 10:31 PM MST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1031 PM MST THU FEB 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     NON-TSTM WND GST 7 NW STRATTON NE        40.22N 101.32W
02/18/2016  M62.00 MPH       HITCHCOCK          NE   MESONET

1010 PM     NON-TSTM WND GST MCCOOK                  40.20N 100.62W
02/18/2016  M62.00 MPH       RED WILLOW         NE   ASOS

&&

DR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Yuma County

When
February 19, 1:15 AM MST
Where
Yuma County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Reported at the Wray airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613227.